Ohio, 2003

Hail and Damaging Wind in Ohio, April 30, 2003

April 30, 2003 · NWS ILN · 11 events in 7 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 30, 9:50 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 9:50 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT WED APR 30 2003

HAVE ADJUSTED WINDS TODAY AND WILL NOT CHANGE MUCH ELSE ASIDE FROM A
POSSIBLE BUMP IN HIGH TEMPS OVER THE SOUTHWEST. SKY COVER FROM MODEL
RH FIELDS WOULD SUGGEST HIGH CLOUDS FOR A GOOD PORTION OF THE DAY
AND SOME SC AT DIFFERENT LEVELS DURING THE MORNING AND AFTERNOON.

WMFNT CURRENTLY OVER OHIO RIVER IS PROGGED TO MOVE N OF FCST AREA
TODAY AND MOST ACTIVITY SHOULD REMAIN ALONG OR N OF THIS FRONT.
HOWEVER, A NOTICEABLE VORT ON SATELLITE IMAGERY SEEMS TO BE HANDLED
FAIRLY WELL WITH THE MODELS AND THEY INDICATE THAT IT WILL MOVE ENE
TOWARDS THE SCIOTO RIVER VALLEY THIS AFTERNOON.

SHOWER ACTIVITY SEEMS TO BE OCCURRING UNDERNEATH THE VORT EARLY
TODAY THOUGH MOST OF THIS DOESNT APPEAR TO BE REACHING THE GROUND.
ADD A LITTLE DAYTIME HEATING AND I THINK THAT ILL BE BUMPING THE
POPS OVER SRN FCST AREA TO 50 AND MENTION SCATTERED SHOWERS AND
THUNDERSTORMS VS THE CHANCE WORDING WE CURRENTLY HAVE IN THERE. WITH
THIS THINKING, WILL NOT BUMP HIGH TEMPS BY THAT MUCH AND LEAVE
CURRENT UPPER 70S/AROUND 80 IN ZONES.

ISC GRIDDS UPDATED BY TOP OF THE HOUR AND ZONES OUT SHORTLY
AFTERWARDS.

ILN...NONE.

FRANKS
Hazardous weather outlook, Apr 30, 4:07 AM EST, 8 hours 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH ACROSS THE REGION TODAY.  DAYTIME
HEATING WILL CAUSE THE ATMOSPHERE TO DESTABILIZE...AND THUNDERSTORMS
ARE EXPCTED TO DEVELOP THIS AFTERNOON.  SOME OF THE STORMS MAY BE
STRONG TO SEVERE...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

AFTER BRIEFLY LIFTING NORTH INTO LOWER MICHIGAN TONIGHT...THE
FRONTAL BOUNDARY WILL DROP BACK TO THE SOUTH ON THURSDAY.  SHOWERS
AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND CONTINUE
THROUGH FRIDAY AS THE FRONT SLOWLY SAGS ACROSS THE REGION.  THE
POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

The radar

The Charleston,WV radar (KRLX), 105 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scioto

When
April 30, 12:53 PM EST to 12:58 PM EST
Where
Scioto County, 1 mi SE of Wheelersburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -82.817

Hail, Fayette

When
April 30, 2:15 PM EST to 2:19 PM EST
Where
Fayette County, 5 mi S of Pancoastburg
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
39.550, -83.267

Thunderstorm Wind, Pickaway

When
April 30, 2:20 PM EST to 2:25 PM EST
Where
Pickaway County, 2 mi W of Circleville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.983

Trees and large limbs were downed in town.

Hail, Mercer

When
April 30, 2:45 PM EST to 2:50 PM EST
Where
Mercer County, 4 mi W of Celina
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
40.550, -84.650

Hail, Franklin

When
April 30, 2:45 PM EST to 2:50 PM EST
Where
Franklin County, Bexley
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -82.917

Hail, Auglaize

When
April 30, 3:00 PM EST to 3:05 PM EST
Where
Auglaize County, Minster
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.367

Hail, Pickaway

When
April 30, 3:06 PM EST to 3:11 PM EST
Where
Pickaway County, Circleville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.600, -82.950

Hail, Shelby

When
April 30, 3:15 PM EST to 3:20 PM EST
Where
Shelby County, Mc Cartyville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -84.250

Hail, Mercer

When
April 30, 3:50 PM EST to 3:55 PM EST
Where
Mercer County, Celina
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Hail, Auglaize

When
April 30, 4:25 PM EST to 4:30 PM EST
Where
Auglaize County, New Bremen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -84.383

Hail, Mercer

When
April 30, 7:56 PM EST to 8:01 PM EST
Where
Mercer County, Coldwater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -84.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348463, 5348453, 5348454, 5348455, 5348456, 5348457, 5348462, 5348458, 5348459, 5348460, 5348461.